Virginia, 2018

Damaging Winds in Virginia, July 22, 2018

July 22, 2018 · NWS LWX · 2 events in 1 county or zone

A cutoff low from the jet stream developed just to our west on the 22nd. A couple thunderstorms became severe due to an unstable atmosphere and stronger winds that were able to mix down from aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cutoff low from the jet stream developed just to our west on the 22nd. A couple thunderstorms became severe due to an unstable atmosphere and stronger winds that were able to mix down from aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 2:25 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 22, 2:25 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
325 PM EDT Sun Jul 22 2018

.SYNOPSIS...
A broad and slow moving low pressure system will drop from the
Ohio Valley into the Southeast by Monday. This low will continue
to influence the Mid Atlantic during the early part of the
week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Concern through this evening is the renewed flooding threat, and
a Flash Flood Watch is in effect through midnight for a similar
area which received the heavy rain yesterday. A vort max is
lifting north through central Maryland now, interacting with a
boundary that is gradually backing inland to produce an area of
showers and storms. There is a break in precip behind this vort
max, but satellite shows breaks in the clouds which may allow
recovery and the storms in NE North Carolina to eventually lift
northward. Higher precipitable water values over 1.75 inches
are being advected northward east of the Blue Ridge. Warm cloud
layers are still deep, which means rainfall should be
efficient. There is also a threat for some training over
already saturated ground and elevated stream levels, so there
is a higher than normal risk of flash flooding. WPC has upgraded
the area to a moderate risk of excessive rainfall.

This same area is in an environment with 1000+ J/kg of MLCAPE
and around 30 kt of deep shear. As has been seen, there is some
organization to some of the storms with an attendant severe
weather threat, mainly in the form of damaging wind gusts.
Trees may more easily topple due to the saturated ground.

The risk for showers will continue through the night due to
additional energy moving around the upper low, although they
should be less intense. It is interesting models are showing an
increase of CAPE in eastern parts of the area from late evening
to overnight, so a few storms could occur if forcing is
sufficient.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Plume of very high PW air >2.0 inches is expected to shift more
westward/inland as upper low drops into the Southeast and
heights rise along the coast Monday and Tuesday. Forecast wind
profiles indicate strong unidirectional flow very conducive to
training convection and model signal for heavy rain is stronger
with widespread convection. The flood threat will build with
each passing day as more areas get hit by rainfall. Locations
along and east of the Blue Ridge into north-central MD appear
at greatest risk of experiencing flash flooding, which could be
aided by southeast low level flow which could enhance
precipitation due to uplift along the terrain. Temperatures
will show a muted diurnal range due to the clouds and precip
with highs below normal and lows above normal.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A trough of low pressure will remain stationary through Thursday,
thanks to a blocking 500mb ridge over the northern Atlantic. A
persistent train of moisture pushing up from the south will interact
with this trough to produce showers and thunderstorms on both
Wednesday and Thursday afternoon. Much of the shower and
thunderstorm activity should occur during the warmest time of the
day in the afternoon through the early evening hours each day.
Precipitable water values of 1.75 inches to 2.25 inches will aid in
heavy rainfall within the shower and thunderstorm activity. High
temperatures will be slightly below normal and low temperatures will
be slightly above normal due to cloud cover and showers and
thunderstorms.

The Upper level ridge over the northern Atlantic should begin to
break down and move east late Thursday into Friday, allowing for the
upper-level trough to finally move east. However, the trough looks
to again become stationary over the Delmarva Peninsula or VA
Tidewater region on  Friday. The chance of showers and a few
thunderstorms will still linger Friday because of the added lift of
a weak front. This weak front could also bring some warmer
temperatures thanks to the southwest flow out ahead of it, with
highs closer to average.

Weak high pressure makes an attempt to dry us out Friday night into
Saturday, but could soon be followed up by an approaching upper
level disturbance from the west Saturday night and Sunday. This
upper level feature could bring a warm front northward and a couple
rounds of showers and thunderstorms along it or behind it.
Temperatures will be close to normal.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A mix of conditions across the area this afternoon as MVFR cigs
attempt to mix out. First round of thunderstorms will be lifting
north of Baltimore, with perhaps some break behind the departing
disturbance. But additional impacts could occur late this
afternoon and evening as more thunderstorms lift north from
North Carolina. Any period of VFR cigs will lower tonight in the
moist atmosphere. IFR conditions are possible toward dawn,
though it's not certain, nor how quickly the cigs will lift on
Monday.

Occasional showers and storms will continue through Tuesday,
with rain possibly heavy at times. It's tough to pinpoint any
period of worse conditions, although lower cigs will generally
be favored at night.

Showers and thunderstorms each day through Thursday. The warmest
time in the afternoon into the early evening hours would be the more
prominent time to encounter these showers and thunderstorms.
Occasionally MVFR or perhaps IFR could develop with the showers and
thunderstorms. Winds generally southeast to south at 5 to 10 knots
with higher gusts in thunderstorms through Wednesday night. Winds
could become southwesterly at 5 to 10 knots Thursday ahead of the
trough. Winds could shift to more westerly later Thursday night and
Friday with a trough moving across the region.

&&

.MARINE...
SCA conditions are limited this afternoon to the southeast side
of a boundary backing northwesterly. Have kept SCA up given
uncertainty in how far it progresses. Scatter showers and thunderstorms
with gusty winds may also require Special Marine Warnings
through this evening. SCA conditions will continue to be possible
through Tuesday night, especially on the Bay and lower Potomac.
Have extended the SCA through Monday night for these areas. Winds
and waves will also be locally higher in t-storms.

Small craft advisories possible Wednesday and Wednesday night for
the main stem Chesapeake Bay near and around the Tidal Potomac.
Winds southerly around 10 knots gusts to 15 to perhaps 20 knots
Wednesday and Wednesday evening. Winds becoming southwest to
westerly 5 to 10 knots gusts 15 knots Wednesday night and
Thursday.

&&

.HYDROLOGY...
Repeated rounds of showers and thunderstorms through the first
half of the week will lead to increasingly susceptible
conditions for not only flash flooding but eventually some river
flooding. Additional Flash Flood Watches and river related
products will likely be required, and those with sensitive
interests will want to start making plans.

&&

.TIDES/COASTAL FLOODING...
Gusty southerly flow will continue to lead to elevated water
levels for the next several days. Multiple Coastal Flood
Advisories are in effect through tonight, with the only addition
being Alexandria. The overnight high tides will be favored.
Daily fluctuations are proving difficult to pinpoint though, so
adjustments to the forecast are likely.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until midnight EDT tonight for DCZ001.
     Coastal Flood Advisory until 10 AM EDT Monday for DCZ001.
MD...Flash Flood Watch until midnight EDT tonight for MDZ004>006-
     011-013-014-016>018-503>508.
     Coastal Flood Advisory from 9 PM this evening to 3 PM EDT
     Monday for MDZ017.
     Coastal Flood Advisory from midnight tonight to 9 AM EDT
     Monday for MDZ014.
     Coastal Flood Advisory from 2 AM to 9 AM EDT Monday for MDZ011.
VA...Flash Flood Watch until midnight EDT tonight for VAZ052>057-
     506.
     Coastal Flood Advisory from 3 AM to 8 AM EDT Monday for VAZ054.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ531>534-537-
     539>543.
     Small Craft Advisory until 8 PM EDT this evening for ANZ530-
     535-536-538.
     Small Craft Advisory from 11 AM to 8 PM EDT Monday for ANZ530-
     535-536-538.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...CJL
AVIATION...ADS/CJL
MARINE...ADS/CJL
HYDROLOGY...ADS
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jul 22, 3:43 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
443 PM EDT Sun Jul 22 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
443 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flash Flood Watch is in effect until midnight tonight for the
entire outlook area.

Thunderstorms may produce isolated damaging wind gusts this
afternoon and evening. Scattered showers and storms with gusty
winds over the waters may also require Special Marine Warnings.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous incidents of flooding are likely Monday
into Wednesday. Flash Flood Watches will likely be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
443 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect through midnight tonight for much
of the Baltimore and Washington metropolitan area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous incidents of flooding are likely Monday
into Wednesday. Flash Flood Watches will likely be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 4:38 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
538 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLOOD            FREDERICK               39.43N  77.42W
07/22/2018                   FREDERICK          MD   911 CALL CENTER

            THE COUNTY REPORTS THAT NUMEROUS ROADS ACROSS THE
            NORTHERN TWO THIRDS OF THE COUNTY ARE STILL CLOSED AND
            FLOODED FROM YESTERDAYS HEAVY RAIN. ALSO 5 NEW ONES ARE
            CLOSED FROM ADDITIONAL RAIN THIS AFTERNOON.

&&

EVENT NUMBER LWX1801075

STRONG
Local storm report, Jul 22, 5:17 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            2 WSW GOLDEN BEACH      38.48N  76.73W
07/22/2018                   ST. MARYS          MD   911 CALL CENTER

            ALL FAITHS ROAD AT PILKERTON IS STILL CLOSED.

&&

EVENT NUMBER LWX1801076

STRONG
Local storm report, Jul 22, 5:19 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            PRINCE FREDERICK        38.55N  76.59W
07/22/2018                   CALVERT            MD   911 CALL CENTER

            NUMEROUS REPORTS OF FLOODING AND ROAD CLOSURES.

&&

EVENT NUMBER LWX1801077

STRONG
Local storm report, Jul 22, 5:45 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     FLOOD            1 SSE DUNKIRK           38.71N  76.65W
07/22/2018                   CALVERT            MD   LAW ENFORCEMENT

            SOUTHBOUND MD-4 SOUTHERN MARYLAND BOULEVARD CLOSED DUE
            TO HIGH WATER NEAR CORTLAND LANE/HALL CREEK.

&&

EVENT NUMBER LWX1801078

DH
Local storm report, Jul 22, 5:51 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
651 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLOOD            3 ENE WALDORF           38.65N  76.86W
07/22/2018                   CHARLES            MD   LAW ENFORCEMENT

            HIGH WATER ON PINEWOOD DRIVE NEAR LUCY DRIVE.

&&

EVENT NUMBER LWX1801079

DH
Local storm report, Jul 22, 6:32 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FLOOD            3 E WALDORF             38.65N  76.86W
07/22/2018                   CHARLES            MD   LAW ENFORCEMENT

            PINEFIELD ROAD CLOSED DUE TO HIGH WATER NEAR ALFRED
            DRIVE.

&&

EVENT NUMBER LWX1801080

DH

The radar

The Sterling radar (KLWX), 132 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
July 22, 6:34 PM EST
Where
Albemarle County, 0.91 mi NNE of Boyd Tavern
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.992, -78.345

A tree was down near the intersection of US-250 Richmond Road and VA-794 Three Chopt Road.

Thunderstorm Wind, Albemarle

When
July 22, 6:47 PM EST
Where
Albemarle County, 1.41 mi NE of Eastham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.085, -78.402

A tree was down near the intersection of VA-649 Proffit Road and VA-20 Stony Point Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768156, 768157.